North Carolina, 2002

Lightning Strike in North Carolina, July 20, 2002

July 20, 2002 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 20, 12:45 PM EST, 1 hour earlier.

Area forecast discussion, Jul 20, 12:45 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT SAT JUL 20 2002

DOG DAYS OF SUMMER CONTINUE...THO HEAT AND HUMIDITY NOT QUITE AS
OPPRESSIVE TODAY AS PREV DAYS.  BROAD SFC TROF IN PLACE OVER EASTERN
CAROLINAS THIS AFTERNOON...WITH UPPER VORT MAX REFLECTED NICELY BY
CLOUD BAND EXTENDING FROM NEAR RDU TO CAE TO AGS.  PLENTY OF JUICE
AVAILABLE ESP NEAR THE COAST SO WILL HAVE TO WATCH THAT...AS 1ST
PERIOD POPS WILL BE DRIVEN BY HOW MUCH CONVECTION IS ONGOING LATE
THIS AFTERNOON.

MOST OF THE NEXT 7 DAYS WILL FEATURE WEAK TROFINESS OVER THE
CAROLINAS BOTH SFC AND ALOFT.  THIS WILL KEEP TEMPS A BIT MORE IN
LINE WITH CLIMO...AND CONDITIONS A LITTLE MORE UNSETTLED.  ETA/AVN
BOTH DEVELOP A CLOSED SFC LOW OVER THE INLAND CAROLINAS DURING THE
PERIOD.   BELIEVE BOTH MODELS A BIT TOO BULLISH WITH THIS AND
THEREFORE THEIR POPS...BUT WILL GO WITH ISOLATED TO SCATTERED
AFTERNOON/EVENING CONVECTION THRU THU.  GUIDANCE MIN TEMPS NOT BAD
BUT WILL TWEAK MAX TEMPS UP JUST A BIT.

MED RANGE MODELS TRYING TO SHUNT DEEP MOISTURE OFFSHORE BY FRI...BUT
NO REAL FRONT GETS IN HERE.  WILL GO WITH A DRY FCST FRI/SAT BUT
KEEP TEMPS SLIGHTLY ABOVE CLIMO.

CWF:  SW FLOW TO CONTINUE.  STILL BELIEVE AVN IS OVERDOING WINDS
SOMEWHAT...AND WOULD EXPECT SEAS TO RUN A FOOT OR TWO HIGHER AT THE
BUOYS SINCE THE FETCH W/IN 20 NM IS OVER SHALLOW WATERS.  FIGURE 15
KT AND 3-4 FT THRU MOST OF THE FCST.

PRELIMINARY NUMBERS...
ILM   76  92  75  91 /  30  30  20  30
LBT   72  93  72  92 /  30  30  20  30
FLO   74  94  73  93 /  30  30  20  30
MYR   76  89  75  88 /  30  30  20  30

.ILM...
NC...NONE.
SC...NONE.

RAS

In the hours before

Special weather statement, Jul 20, 10:26 AM EST, 3 hours 19 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1126 AM EDT SAT JUL 20 2002

...HEAT INDICES TO EXCEED 100 DEGREES THIS AFTERNOON...

HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM NEAR 90 DEGREES
ALONG THE BEACHES TO THE UPPER 90S IN THE HOTTEST INLAND LOCATIONS.
THE HUMIDITY WILL BE PARTICULARLY OPPRESSIVE NEAR THE COAST...WHERE
THE HEAT INDEX WILL REACH 100 TO 105 DEGREES.  ALTHOUGH TEMPERATURES
WILL BE WARMER INLAND...LOWER HUMIDITY WILL CAUSE THE HEAT INDEX TO
TOP OUT NEAR 100 DEGREES IN LOCATIONS SUCH AS FLORENCE...
LUMBERTON...AND WHITEVILLE.

HEAT CRAMPS...HEAT EXHAUSTION...AND DEHYDRATION ARE ALL POSSIBLE
WITH PROLONGED EXPOSURE TO THE HEAT AND PHYSICAL ACTIVITY.

TAKE THE PROPER PRECAUTIONS TO PROTECT YOURSELF. STAY IN AN AIR
CONDITIONED BUILDING IF AT ALL POSSIBLE. IF YOU MUST BE OUTSIDE...
DRESS IN LIGHTWEIGHT...LIGHT-COLORED CLOTHING AND DRINK PLENTY OF
WATER. THOSE WORKING OUTDOORS SHOULD REDUCE THEIR LEVEL OF ACTIVITY
AND TAKE FREQUENT REST BREAKS IN THE SHADE.

MAKE SURE OUTDOOR PETS HAVE PLENTY OF WATER AND ACCESS TO SHADE.
ALSO...NEVER LEAVE A PET OR A CHILD INSIDE A PARKED VEHICLE WITH THE
WINDOWS CLOSED.

ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/ILM

RAN

The radar

The Wilmington radar (KLTX), 56 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
July 20, 1:45 PM EST
Where
New Hanover County, Wilmington
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A women was injured when struck by lightning and was sent to the hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310753.